Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 87, NWS Tucson, AZ

July 31, 2005Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 31, 2005, 9:05 PM MST for Pima County, Arizona. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2005, 9:05 PM MST (04:05 UTC)
Expired
Jul 31, 2005, 10:06 PM MST
In force
61 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 23 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.1 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 010410
SVRTWC
AZC019-010500-
/O.NEW.KTWC.SV.W.0087.050801T0405Z-050801T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
905 PM MST SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 1000 PM MST

* AT 900 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM VAIL TO CORONA DE TUCSON TO 7 MILES SOUTH OF
  CORONA DE TUCSON...OR ABOUT 15 TO 25 MILES SOUTHEAST OF TUCSON...
  MOVING NORTHWEST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAIL...
  TUCSON INTERNATIONAL AIRPORT...SOUTHEAST TUCSON.

EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH WITH THESE STORMS WITH
EXTREMELY HEAVY RAINFALL.

LAT...LON 3205 11054 3186 11062 3174 11073 3213 11099
      3234 11089 3245 11061

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 010506
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1000 PM MST SUN JUL 31 2005

AZC019-010510-
/O.EXP.KTWC.SV.W.0087.000000T0000Z-050801T0500Z/
PIMA AZ-
1000 PM MST SUN JUL 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY
EXPIRES AT 1000 PM MST...

AT 1000 PM MST...THE THUNDERSTORMS IN EASTERN PIMA COUNTY HAD 
DIMINISHED TO BELOW SEVERE LEVELS. EXPECT SOME AREAS OF HEAVY RAIN 
WITH FLASH FLOOD PROBLEMS TO CONTINUE...ESPECIALLY ACROSS SOUTHERN 
AND SOUTHEAST PORTIONS OF TUCSON EXTENDING SOUTHWARD. A FLASH FLOOD 
WARNING REMAINS IN EFFECT UNTIL 1100 PM MST.

LAT...LON 3205 11054 3186 11062 3174 11073 3213 11099
      3234 11089 3245 11061

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 8:45 PM MST, 20 minutes earlier.

Area forecast discussion, Jul 31, 8:45 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
845 PM MST SUN JUL 31 2005

.SYNOPSIS...HIGH PRESSURE WILL REMAIN NEARLY STATIONARY EAST OF THE
FOUR CORNERS REGION THROUGH THE COMING WEEK...KEEPING SOUTHEAST
ARIZONA IN A MONSOON FLOW PATTERN. AN UPPER LEVEL DISTURBANCE MOVING
OFF THE GULF OF MEXICO INTO NORTHERN MEXICO MAY BRING SLIGHTLY DRIER
AIR INTO THE REGION AHEAD OF IT ON MONDAY...BUT MOISTURE WILL
OTHERWISE REMAIN PLENTIFUL FOR A DAILY BOUT OF SHOWERS AND
THUNDERSTORMS INTO NEXT WEEKEND.

&&

.DISCUSSION...BUSY EVENING WITH COMPLEX NEAR THE BORDER THROUGH
SANTA CRUZ AND SOUTHWEST COCHISE COUNTY. STRONG 40 MPH OUTFLOW WITH
HEAVY RAIN PUSHING NORTH.

VERY WET WITH PRECIPITABLE WATER WELL OVER 1.5 AND SURFACE DEWPTS IN
THE 60S. EVEN WITH THE CHANCE OF DRIER AIR BRIEFLY WRAPPING IN FROM
THE EAST AHEAD OF AN EASTERLY IMPULSE MONDAY...WE WILL HAVE PLENTY
OF MOISTURE TO RECIRCULATE. COULD AGAIN HAVE DEBRIS INHIBITING SOLAR
INSOLATION IN SPOTS TOMORROW.

OTHERWISE SOME FLAVOR OF SCATTERED SHOWERS AND THUNDERSTORMS UNTIL
FURTHER NOTICE. MAY NEED TO UPDATE TO EXTEND SHOWER ACTIVITY
OVERNIGHT.

&&

.FIRE WEATHER...PLENTIFUL MOISTURE WILL RESULT IN HIGH RH VALUES
THROUGH MONDAY...PARTICULARLY AT NIGHT. RAINFALL COVERAGE MAY BE
REDUCED ON MONDAY...BUT OTHERWISE A FAVORABLE MONSOON FLOW PATTERN
IS EXPECTED TO REMAIN IN PLACE THROUGHOUT THE FORECAST PERIOD WITH
SCATTERED SHOWERS MAINLY DURING THE AFTERNOON AND EVENING HOURS
AFTER TODAY.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. AREAS OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS REMAIN
POSSIBLE ACROSS MUCH OF SOUTHEAST ARIZONA INTO THE LATE EVENING
HOURS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 31, 12:15 PM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST SUN JUL 31 2005

AZZ033>035-010700-
COCHISE COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
1215 AM MST SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SANTA CRUZ...COCHISE AND
EASTERN PIMA COUNTIES IN ARIZONA

.DAY ONE...TODAY

SYNOPSIS...CONDITIONS SEEM SIMILAR TO YESTERDAY...HOWEVER THERE ARE
SOME DIFFERENCES. CLOUD COVER IS SLOWLY BURNING AWAY...AND SUNSHINE
MAY BE ABLE TO PEEK IN BY AFTERNOON. THIS...COUPLED WITH AN
ATMOSPHERE MORE UNSTABLE THAN IT WAS 24 HOURS AGO...MAY GIVE RISE TO
ISOLATED INSTANCES OF STRONG WINDS OR HAIL.  LIKE
YESTERDAY...HOWEVER...THE PREDOMINANT THREAT IS WITH HEAVY RAINFALL
AND FLASH FLOODING...ESPECIALLY IN AREAS THAT SAW SIGNIFICANT
RAINFALL YESTERDAY.

DISCUSSION...KTUS SOUNDING FOR THIS MORNING CAME IN VERY SIMILAR TO
ITS PRECURSOR OF 24 HOURS AGO. THE ONLY SIGNIFICANT DIFFERENCE BEING
THE ATMOSPHERE IS SLIGHTLY MORE UNSTABLE. THOUGH CLOUD COVER WAS
WIDESPREAD THIS MORNING...IT IS STARTING TO BURN OFF. ENERGY FROM
PEEKS OF SUNSHINE THIS AFTERNOON COUPLED WITH ENERGY ALREADY
AVAILABLE FROM THE UNSTABLE ATMOSPHERE WILL NO DOUBT ASSIST STORM
DEVELOPMENT AND MAY GIVE RISE TO ISOLATED STORMS WITH GUSTY WINDS OR
HAIL THREAT. PREDOMINANT THREAT REMAINS TO BE FLASH FLOODING. GIVEN
NO CHANGE IN PRECIPITABLE WATER VALUES AS WELL AS TAKING INTO
ACCOUNT YESTERDAYS RAINFALL...LOCATIONS THAT SAW SIGNIFICANT RAINS
YESTERDAY SHOULD BE PREPARED FOR THE POSSIBILITY OF FLOODING TODAY
IF THEY SEE ADDITIONAL RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. THE CHANCE WILL BE SOMEWHAT ELEVATED MONDAY
AND/OR TUESDAY AS A LARGE UPPER LEVEL DISTURBANCE MOVES TOWARD THE
REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-029>032-010700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1215 PM MST SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REMAINDER OF SOUTHEAST
ARIZONA

.DAY ONE...TODAY

SYNOPSIS...CONSIDERABLE MOISTURE CONTINUES TO FEED NORTH INTO THE
PINAL...GRAHAM...GREENLEE AND WESTERN PIMA COUNTIES SANTA CRUZ...
COCHISE...AND EASTERN PIMA COUNTIES. ISOLATED SHOWERS AND
THUNDERSTORMS CURRENTLY DEVELOPING ALONG THE MOGOLLON RIM AND THE
ARIZONA/NEW MEXICO BORDER WILL INCREASE INTO SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. WHILE THERE IS A RISK FOR STRONG WINDS
AND HAIL TODAY DUE TO A SLIGHTLY MORE UNSTABLE ATMOSPHERE...THE
PREDOMINANT THREAT IS FROM HEAVY RAIN AND ISOLATED FLASH FLOODING.

DISCUSSION...ACCORDING TO SATELLITE IMAGERY...MOST OF THE
MORNING...WHILE NOT CLOUDLESS...SAW LESS CLOUDS THAN EASTERN
PIMA...COCHISE AND SANTA CRUZ COUNTIES. THIS ALLOWED SOME DEGREE OF
SUNSHINE IN...ADDING MORE ENERGY TO AN ATMOSPHERE SLIGHTLY MORE
UNSTABLE THAN YESTERDAY. SHOWERS AND THUNDERSTORMS HAVE ALREADY
STARTED TO DEVELOP ALONG THE ARIZONA NEW MEXICO BORDER AND ALONG THE
RIM AS WELL. MOVEMENT IS PREDOMINANTLY TO THE NORTHWEST AT 10 TO 15
MPH. THE RISK FOR GUSTY WINDS AND HAIL IS SLIGHTLY INCREASED FROM
YESTERDAY...HOWEVER HEAVY RAINFALL REMAINS THE PREDOMINANT THREAT
FOR TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. IT APPEARS THE CHANCE WILL BE SOMEWHAT
ELEVATED MONDAY AND/OR TUESDAY AS A LARGE UPPER LEVEL DISTURBANCE
MOVES TOWARD THE REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SMR/PYTLAK

In the hours before

Local storm report, Jul 31, 4:43 PM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
443 PM MST SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             21 E GREEN VALLEY       31.89N 110.65W
07/31/2005  0.75 INCH        PIMA               AZ   TRAINED SPOTTER

            AT CORONA DE TUCSON.

&&

SCHAFFNER
Local storm report, Jul 31, 6:00 PM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
600 PM MST SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      21 E GREEN VALLEY       31.89N 110.65W
07/31/2005                   PIMA               AZ   TRAINED SPOTTER

            LOW WATER CROSSINGS ALONG HOUGHTON ROAD BETWEEN I-10 AND
            SAHUARITA ROAD CLOSED DUE TO FLOODING.

&&

SCHAFFNER
Local storm report, Jul 31, 8:50 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
850 PM MST SUN JUL 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      11 SE SIERRA VISTA      31.45N 110.19W
07/31/2005                   COCHISE            AZ   LAW ENFORCEMENT

            RAMSEY ROAD EAST OF HIGHWAY 92 AND WEST OF MOSON ROAD IN
            HEREFORD AREA CLOSED DUE TO FLOOD WATERS.

&&

SCHAFFNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:09 PM MSTFlash Flood WarningTWCCochise, Santa Cruz66 min
Jul 31, 8:55 PM MSTFlash Flood WarningTWCPima65 min
Aug 1, 12:03 PM MSTFlash Flood WarningTWCSanta Cruz117 min
Aug 1, 12:59 PM MSTFlash Flood WarningTWCPima2 hr
Aug 1, 1:34 PM MSTSevere Thunderstorm WarningTWCSanta Cruz26 min
Aug 1, 3:59 PM MSTFlash Flood WarningTWCPima61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.